Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 97, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 6, 2020, 2:56 AM CDT for Clayton County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2020, 2:56 AM CDT (07:56 UTC)
- Expired
- Sep 6, 2020, 3:45 AM CDT
- In force
- 49 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clayton County, IA
The radar
The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 9:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2140 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
847
WUUS53 KARX 060756
SVRARX
IAC043-060845-
/O.NEW.KARX.SV.W.0097.200906T0756Z-200906T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
256 AM CDT Sun Sep 6 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Clayton County in northeastern Iowa...
* Until 345 AM CDT.
* At 256 AM CDT, severe thunderstorms were located along a line
extending from near Elgin to near Arlington, moving southeast at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Strawberry Point around 305 AM CDT.
Volga around 310 AM CDT.
Elkader and Edgewood around 315 AM CDT.
Garnavillo around 325 AM CDT.
Guttenberg around 340 AM CDT.
Other locations impacted by these severe thunderstorms include Camp
C.S. Klaus, Mederville, Turkey River, Bixby State Park, Highway 13
And County C 24, Fairview and Osborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4303 9160 4285 9109 4275 9107 4269 9097
4268 9091 4265 9092 4264 9160
TIME...MOT...LOC 0756Z 301DEG 33KT 4295 9159 4271 9166
HAIL...<.75IN
WIND...60MPH
$$
Shea4 follow-up statements
640
WWUS53 KARX 060807
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
307 AM CDT Sun Sep 6 2020
IAC043-060845-
/O.CON.KARX.SV.W.0097.000000T0000Z-200906T0845Z/
Clayton IA-
307 AM CDT Sun Sep 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR CLAYTON COUNTY...
At 307 AM CDT, severe thunderstorms were located along a line
extending from near Elkader to near Edgewood, moving southeast at 55
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Guttenberg, Elkader, Strawberry Point, Edgewood, Garnavillo, Volga,
North Buena Vista, and St. Olaf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 9153 4285 9109 4275 9107 4269 9097
4268 9091 4265 9092 4264 9160
TIME...MOT...LOC 0807Z 296DEG 46KT 4289 9139 4265 9146
HAIL...0.75IN
WIND...60MPH
$$
Shea873
WWUS53 KARX 060815
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
315 AM CDT Sun Sep 6 2020
IAC043-060845-
/O.CON.KARX.SV.W.0097.000000T0000Z-200906T0845Z/
Clayton IA-
315 AM CDT Sun Sep 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN CLAYTON COUNTY...
At 315 AM CDT, severe thunderstorms were located along a line
extending from Garnavillo to near Greeley, moving southeast at 45
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Guttenberg, Edgewood, Garnavillo, Colesburg, North Buena Vista,
Garber, Osterdock, Elkport, and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4292 9130 4285 9109 4275 9107 4269 9097
4268 9091 4265 9092 4264 9142
TIME...MOT...LOC 0815Z 294DEG 39KT 4286 9125 4262 9133
HAIL...0.75IN
WIND...60MPH
$$
Shea930
WWUS53 KARX 060834
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
334 AM CDT Sun Sep 6 2020
IAC043-060845-
/O.CON.KARX.SV.W.0097.000000T0000Z-200906T0845Z/
Clayton IA-
334 AM CDT Sun Sep 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN CLAYTON COUNTY...
At 334 AM CDT, severe thunderstorms were located along a line
extending from near Cassville to New Vienna, moving southeast at 45
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Guttenberg, Colesburg, North Buena Vista, Osterdock, Millville, Lock
And Dam 10 and Turkey River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4286 9114 4285 9109 4275 9107 4269 9097
4268 9091 4265 9092 4264 9120
TIME...MOT...LOC 0834Z 295DEG 41KT 4278 9100 4254 9108
HAIL...0.75IN
WIND...60MPH
$$
Shea087
WWUS53 KARX 060844
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
344 AM CDT Sun Sep 6 2020
IAC043-060854-
/O.EXP.KARX.SV.W.0097.000000T0000Z-200906T0845Z/
Clayton IA-
344 AM CDT Sun Sep 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAYTON COUNTY
WILL EXPIRE AT 345 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with
these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Iowa.
LAT...LON 4286 9114 4285 9109 4275 9107 4269 9097
4268 9091 4265 9092 4264 9120
TIME...MOT...LOC 0844Z 301DEG 33KT 4275 9093 4251 9101
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:55 AM CDT, 1 minute earlier.
Area forecast discussion, Sep 6, 2:55 AM CDT, 1 minute before
Area Forecast Discussion National Weather Service La Crosse WI 255 AM CDT Sun Sep 6 2020 .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Sun Sep 6 2020 Early this morning, showers/storms were occurring across southern MN/northern IA into southwest WI on the nose of a strong low- level jet/warm advection. These will continue to move off to the east and southeast through sunrise. A few strong to severe storms will remain possible over the next few hours across mainly northeast Iowa. Most of the storms should exit the area by mid- morning. Later today, the warm front will try to lift north while the a cold front quickly approaches from the west during the afternoon. Temps will depend considerably on how far north the warm front makes it and the degree of clearing, but gusty south winds and temps well into the 80s are likely south of the front, while north-central WI may remain in the 60s to near 70. Will have to closely watch the progress of the cold front, with the HREF indicating 3000+ J/kg SBCAPE with 40-50 kts of deep layer shear ahead of it. A narrow window for surface based storm development is possible late this afternoon/early evening mainly southwest WI into possibly central WI, with potential for a severe storm if storms develop. Higher chances look to be east and south of the area. The cold front will quickly swing through the remainder of the area early this evening with a drier, cooler airmass advecting into the area. .LONG TERM...(Monday through Saturday) Issued at 255 AM CDT Sun Sep 6 2020 Wet and unseasonably cool weather will be the theme for this week's weather. Strong 1000-850 mb cold advection behind the cold front into Labor Day will usher in a much cooler airmass, with highs generally in the 60s. Showers will likely spread into the area from the west later in the day on Monday with increasing mid-level frontogenesis as troughing deepens across the Rockies/plains. As the longwave trough slowly progresses across the midsection of the nation through mid-week with southwest flow aloft downstream, a sharp SW to NE frontal zone will set up from the plains into the Great Lakes. A cool and raw mid-week period is expected with highs struggling to reach 50 in some spots and widespread periods of rain (potentially several inches over a duration of a few days) aided by strong 850-700 mb frontogenesis. As the trough slowly moves east through late week, some guidance indicates a closed low could evolve and meander slowly through MS Valley or Great Lakes, but confidence remains quite low as to the ultimate evolution of the trough and rain chances late in the week. A gradual warm-up is expected into next weekend but temps will remain below average. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1051 PM CDT Sat Sep 5 2020 Convection has been developing this evening north of a warm front that extends from southeast South Dakota into northern Missouri. The front did not progress as far north as previously expected and as a result, the main area of convection is expected to stay farther to the southwest. Will likely still see some additional development farther to the north as the strong low level jet gets going and this will have a chance to impact KRST overnight with some MVFR/IFR conditions. With KLSE being farther east, even more questionable how much activity will be around it and have dropped back to just a VCTS for now. All this activity should push to the east early Sunday morning with a short period of MVFR ceilings possible. Otherwise, expect breezy southwest winds with VFR conditions until the cold front comes through late in the afternoon/early evening and swings the winds around to the west. Additional convective development Sunday should be to the southeast of both airports. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...04
Hazardous weather outlook, Sep 5, 3:28 AM CDT, 23 hours 28 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 328 AM CDT Sat Sep 5 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 328 AM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are likely tonight, mainly after midnight. A few storms may be severe with large hail, heavy rainfall and gusty winds, especially across southeast Minnesota and northeast Iowa. Localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will continue into Sunday morning with hail, heavy rainfall and gusty winds possible. There is a small chance for additional storms Sunday evening over southwest Wisconsin. A few thunderstorms are possible Tuesday into Wednesday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed, but any reports of severe weather tonight into Sunday morning would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Sep 5, 11:23 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1123 PM CDT Sat Sep 5 2020
IAZ008-009-MNZ086-087-094-095-060515-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower-
1123 PM CDT Sat Sep 5 2020
...STRONG THUNDERSTORMS FORMING ACROSS PARTS OF SOUTHEAST MINNESOTA
LATE THIS EVENING...
At 1119 PM CDT, numerous thunderstorms were forming across southern
Minnesota and will approach the Austin, Rochester, and Kasson areas.
These storms could produce large hail and locally heavy rain at
times.
Stay indoors as these storms become more numerous overnight. If you
are camping, have a shelter option in mind in case storms become
stronger.
There could be several hours of storms overnight and depending on
where storms track, several inches of rain is possible.
LAT...LON 4420 9304 4419 9268 4410 9245 4350 9208
4321 9208 4321 9302 4350 9303 4350 9305
TIME...MOT...LOC 0419Z 291DEG 50KT 4406 9308
SheaSpecial weather statement, Sep 6, 12:10 AM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1210 AM CDT Sun Sep 6 2020
IAZ008>011-019-029-030-MNZ086>088-094>096-060615-
Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Fillmore-Winona-Houston-Olmsted-Dodge-Mower-
1210 AM CDT Sun Sep 6 2020
...Thunderstorms Continue to Form Overnight...
Early this morning numerous strong to severe thunderstorms were
forming over southeast Minnesota and northeast Iowa. As the storms
grow, they could produce small bouts of large hail and locally heavy
rain, in addition to frequent lightning.
Storms may intensify, so be certain to monitor for additional
warnings. Stay indoors and if you are camping, find a shelter that
can keep you safer until the storms clear your area.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Iowa...and southeastern Minnesota.
LAT...LON 4420 9304 4420 9233 4411 9232 4411 9214
4419 9208 4419 9186 4400 9143 4378 9124
4337 9122 4326 9106 4313 9118 4291 9114
4274 9105 4266 9091 4265 9090 4264 9208
4291 9208 4291 9255 4321 9255 4321 9302
TIME...MOT...LOC 0508Z 287DEG 26KT 4380 9270
SheaLocal storm report, Sep 6, 12:53 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL OELWEIN 42.68N 91.91W
09/06/2020 E0.25 INCH FAYETTE IA PUBLIC
&&Special weather statement, Sep 6, 1:15 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
115 AM CDT Sun Sep 6 2020
IAZ009>011-019-029-030-MNZ086-087-094>096-WIZ054-061-060715-
Chickasaw-Fayette-Clayton-Winneshiek-Howard-Allamakee-Fillmore-
Houston-Olmsted-Dodge-Mower-Crawford-Grant-
115 AM CDT Sun Sep 6 2020
...Numerous Storms Overnight...
Thunderstorm activity continued to produce hail, gusty winds,
locally heavy rain, and frequent lightning early this morning,
especially across southeast Minnesota, northeast Iowa, and into
southwest Wisconsin. Some areas may have received over 2 inches of
rain.
There have been wind gusts in the 40 to 50 mph range and occasional
hail.
Storms may intensify overnight, so be certain to monitor for
warnings. Remain indoors.
LAT...LON 4264 9071 4268 9090 4264 9208 4291 9208
4291 9255 4350 9255 4350 9305 4420 9305
4420 9233 4411 9232 4410 9208 4385 9208
4385 9129 4343 9122 4342 9067 4317 9067
4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 0613Z 281DEG 49KT 4358 9219
SheaLocal storm report, Sep 6, 1:23 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL OELWEIN 42.68N 91.92W
09/06/2020 E1.00 INCH FAYETTE IA TRAINED SPOTTER
&&Local storm report, Sep 6, 1:44 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
144 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST SARATOGA 43.37N 92.41W
09/06/2020 M59 MPH HOWARD IA MESONET
RWIS SITE.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 11:23 PM CDT | Special Weather Statement | ARX | Howard, Mitchell | 52 min |
| Sep 6, 12:10 AM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Clayton, Fayette, Howard, Mitchell and 1 more | 65 min |
| Sep 6, 12:56 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 49 min |
| Sep 6, 1:15 AM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Clayton, Fayette, Howard, Winneshiek | 60 min |
| Sep 6, 1:41 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 49 min |
| Sep 6, 2:13 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 47 min |
| Sep 6, 3:42 AM CDT | Severe Thunderstorm Warning | ARX | Floyd | 48 min |
| Sep 6, 5:54 AM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Howard, Winneshiek | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.